Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 59, NWS Norman, OK

March 28, 2017Beckham County, Greer County, Harmon County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 28, 2017, 6:26 PM CDT for Beckham County, Greer County, Harmon County, Oklahoma. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2017, 6:26 PM CDT (23:26 UTC)
Expired
Mar 28, 2017, 7:04 PM CDT
In force
38 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
70.0 mph

Counties Beckham County, OK, Greer County, OK, Harmon County, OK

The radar

The Altus AFB radar (KFDR), 126 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 3:40 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 369 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
369 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

730 
WUUS54 KOUN 282326
SVROUN
OKC009-055-057-290015-
/O.NEW.KOUN.SV.W.0059.170328T2326Z-170329T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
626 PM CDT TUE MAR 28 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Northwestern Harmon County in southwestern Oklahoma...
  Northwestern Greer County in southwestern Oklahoma...
  Western Beckham County in western Oklahoma...

* Until 715 PM CDT

* At 625 PM CDT, a severe thunderstorm was located 8 miles east of
  Lutie, moving northeast at 35 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Erick, Texola and Delhi. 

This includes Interstate 40 between mile markers 0 and 18.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3528 10000 3542 9982 3542 9973 3504 9963
      3492 10000
TIME...MOT...LOC 2325Z 227DEG 31KT 3505 10008 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

MAHALE
3 follow-up statements
359 
WWUS54 KOUN 282349
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
649 PM CDT TUE MAR 28 2017

OKC057-282359-
/O.CAN.KOUN.SV.W.0059.000000T0000Z-170329T0015Z/
Harmon OK-
649 PM CDT TUE MAR 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HARMON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3528 10000 3542 9982 3542 9973 3508 9964
      3503 10000
TIME...MOT...LOC 2349Z 227DEG 31KT 3519 9989 

$$

OKC009-055-290015-
/O.CON.KOUN.SV.W.0059.000000T0000Z-170329T0015Z/
Greer OK-Beckham OK-
649 PM CDT TUE MAR 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTH CENTRAL GREER AND WESTERN BECKHAM COUNTIES...

At 649 PM CDT, a severe thunderstorm was located near Erick, moving
northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Erick, Texola and Delhi. 

This includes Interstate 40 between mile markers 0 and 18.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3528 10000 3542 9982 3542 9973 3508 9964
      3503 10000
TIME...MOT...LOC 2349Z 227DEG 31KT 3519 9989 

HAIL...1.00IN
WIND...60MPH
 
$$

MAHALE
241 
WWUS54 KOUN 282358
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
658 PM CDT TUE MAR 28 2017

OKC055-290008-
/O.CAN.KOUN.SV.W.0059.000000T0000Z-170329T0015Z/
Greer OK-
658 PM CDT TUE MAR 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GREER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3528 10000 3542 9982 3542 9973 3518 9967
      3512 9989
TIME...MOT...LOC 2358Z 227DEG 31KT 3525 9982 

$$

OKC009-290015-
/O.CON.KOUN.SV.W.0059.000000T0000Z-170329T0015Z/
Beckham OK-
658 PM CDT TUE MAR 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR WESTERN BECKHAM COUNTY...

At 658 PM CDT, a severe thunderstorm was located near Erick, moving
northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Erick.

This includes Interstate 40 between mile markers 2 and 18.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3528 10000 3542 9982 3542 9973 3518 9967
      3512 9989
TIME...MOT...LOC 2358Z 227DEG 31KT 3525 9982 

HAIL...1.00IN
WIND...60MPH
 
$$

MAHALE
762 
WWUS54 KOUN 290004
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
704 PM CDT TUE MAR 28 2017

OKC009-290014-
/O.CAN.KOUN.SV.W.0059.000000T0000Z-170329T0015Z/
Beckham OK-
704 PM CDT TUE MAR 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BECKHAM COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3528 10000 3542 9982 3542 9973 3518 9967
      3512 9989
TIME...MOT...LOC 0002Z 227DEG 31KT 3529 9977 

$$

MAHALE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 2:01 PM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Mar 28, 2:01 PM CDT, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Norman OK
201 PM CDT Tue Mar 28 2017

.DISCUSSION...
Will keep this relatively short as things will start getting busy
this afternoon. Expect marginal severe weather with the storms
over northwestern Oklahoma this afternoon, but the main show is
beginning to develop in west Texas and will move toward our
southwestern zones. Much higher surface dewpoints are moving
west-northwest through the Dallas-Fort Worth metroplex and toward
our southwestern zones allow surface moisture to increase ahead of
the arrival of the storms. Severe storms will be likely with
storms tonight. Although with time this evening, the convection
is expected to evolve toward a linear or QLCS configuration,
airmass would definitely support some supercells this afternoon
and early evening. Strong forcing associated with the approaching
upper wave will create widespread storms tonight, so continue with
categorical POPs and the chance of locally heavy rainfall.
Precipitation chances continue tomorrow as the upper low slowly
moves over the area. Expect cooler air and a break in storm
chances Thursday/Friday before the next in a series of upper lows
approaches.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  59  74  47  59 /  90  50  30  20
Hobart OK         56  69  45  63 /  80  40  20  10
Wichita Falls TX  57  77  48  67 /  90  20  20  10
Gage OK           49  57  40  62 /  80  70  40  10
Ponca City OK     58  72  47  57 /  80  80  40  20
Durant OK         62  76  51  64 /  90  60  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
Hazardous weather outlook, Mar 28, 11:52 AM CDT, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1152 AM CDT Tue Mar 28 2017

OKZ004>048-050>052-TXZ083>090-291700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1152 AM CDT Tue Mar 28 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is a Moderate Risk of severe thunderstorms across portions
of southwestern Oklahoma and all of western north Texas. An
Enhanced Risk surrounds the Moderate Risk, and extends along and
south of I40. A Slight Risk covers much of the rest of Oklahoma.

Location...
The Moderate Risk area is south of a line from Hollis, to Meers,
to Duncan, and west of a line from Duncan to Bellevue Texas. This
includes all of western north Texas. The Enhanced Risk area is
generally bounded by I40 north of the Moderate Risk, and extends
south of a line from near Chandler to Erick. The Slight Risk area
is south of a line from near Ponca City, to Enid, to Arnett.

Timing...
The most likely time for severe storms will be from 4 PM to 2 AM.

Impacts...
Large hail up to the size of tennis balls and damaging wind gusts
in excess of 70 mph will be the main hazards. Tornadoes will also
be possible, especially across portions of western north Texas and
southwestern Oklahoma.

Discussion...
A few elevated strong to severe storms will continue to move
northward across western and northwestern Oklahoma through early
this afternoon. Some hail up to the size of quarters will be
possible with these storms.

Additional thunderstorm development is expected to occur by mid to
late afternoon along and ahead of a dryline across western north
Texas. Thunderstorms are expected to remain more isolated across
western north Texas into far southwestern Oklahoma this afternoon
and evening. Modest instability and wind shear will be favorable
for supercell thunderstorms capable of producing destructive hail,
damaging wind gusts and tornadoes.

By tonight, the storms are expected to develop into several line
segment, bowing structures that will pose primarily a damaging
wind threat during the late evening hours as they quickly move
east and northeast across south central and central Oklahoma.
However, the potential for large hail and a tornado or two will
continue to exist.

.Heavy rain...
Heavy rainfall will be likely across much of the area late today
and tonight. The most likely area for heavy rainfall will be along
the I44 corridor. Localized flash flooding will be possible.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the risk areas should prepare for severe weather operations from
late this afternoon through tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
There is a Slight Risk of severe thunderstorms Wednesday, mainly
east of I-35 during the afternoon hours. Thunderstorm chances
will then continue each day through Monday. Severe thunderstorm
chances will return Saturday.

.Heavy rainfall...
Heavy rainfall will be possible Wednesday across southeast
Oklahoma. Flooding will be possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Mar 28, 1:30 PM CDT, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
130 PM CDT TUE MAR 28 2017

OKZ010-011-015-281900-
Major OK-Woodward OK-Dewey OK-
130 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR western Major...southeastern
Woodward and north central Dewey Counties Until 200 PM CDT...

AT 128 PM CDT, a strong thunderstorm was located near Seiling, moving
north at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Seiling, Chester, Quinlan, Cestos and Bouse Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3609 9889 3611 9911 3657 9913 3645 9879
TIME...MOT...LOC 1828Z 191DEG 36KT 3617 9899

03
Special weather statement, Mar 28, 2:09 PM CDT, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
209 PM CDT TUE MAR 28 2017

OKZ005-010-011-015-282000-
Major OK-Woodward OK-Dewey OK-Woods OK-
209 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR western Major...southeastern
Woodward...northeastern Dewey and Woods Counties Until 300 PM CDT...

AT 206 PM CDT, an area of strong thunderstorms was located from 7
miles south of Waynoka, to Seiling moving north at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Frequent cloud to ground lightning...

Locations impacted include...
Alva, Waynoka, Seiling, Dacoma, Quinlan, Orion, Chester, Avard,
Capron, northwestern Canton Lake, Hucmac, Hopeton and Bouse Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3699 9855 3617 9853 3616 9864 3602 9864
      3612 9908 3634 9914 3699 9895
TIME...MOT...LOC 1906Z 190DEG 37KT 3647 9888

03
Special weather statement, Mar 28, 4:49 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
449 PM CDT TUE MAR 28 2017

TXZ083-084-087-282215-
Foard TX-Knox TX-Hardeman TX-
449 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR western Foard...western Knox and
southern Hardeman Counties Until 515 PM CDT...

AT 445 PM CDT, a strong thunderstorm was located 11 miles southeast
of Chalk, moving northeast at 50 MPH. This storm will move into
western Foard County and could become severe.

In addition... severe thunderstorms are moving northeast through
King and Stonewall County that will move into Knox and Foard
Counties after 515 pm.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3421 10004 3411 9973 3340 9986 3340 9999
      3383 10000 3384 10005
TIME...MOT...LOC 2145Z 202DEG 45KT 3375 10010

..speg.
Special weather statement, Mar 28, 5:50 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
550 PM CDT TUE MAR 28 2017

OKZ022-023-035-037-038-282315-
Kiowa OK-Tillman OK-Washita OK-Caddo OK-Comanche OK-
550 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR eastern Kiowa...north central
Tillman...southeastern Washita...southern Caddo and northwestern
Comanche Counties Until 615 PM CDT...

AT 548 PM CDT, strong thunderstorms were along a line extending from
4 miles south of Snyder to near Apache, moving northeast at 50 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

Locations impacted include...
Anadarko, Carnegie, Apache, Snyder, Mountain View, Binger, Fort Cobb,
Mountain Park, Gracemont, Gotebo, Cooperton, Meers, Tom Steed
Reservoir, Boone, Albert, Lake Lawtonka, Alfalfa, Fort Cobb
Reservoir, Lake Ellsworth and southwestern Fort Sill.

LAT...LON 3504 9900 3526 9860 3538 9812 3485 9831
      3448 9905
TIME...MOT...LOC 2248Z 202DEG 45KT 3459 9894 3490 9838

MAHALE
Special weather statement, Mar 28, 6:04 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
604 PM CDT TUE MAR 28 2017

OKZ009-014>016-021-282330-
Roger Mills OK-Dewey OK-Beckham OK-Custer OK-Ellis OK-
604 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR eastern Roger Mills...
southwestern Dewey...northeastern Beckham...western Custer and south
central Ellis Counties Until 630 PM CDT...

AT 602 PM CDT, a strong thunderstorm was located 5 miles northwest of
Elk City, moving north at 50 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Hammon, Leedey, Strong City, Angora and Moorewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3598 9942 3590 9913 3546 9935 3546 9936
      3545 9936 3541 9959 3594 9961
TIME...MOT...LOC 2302Z 192DEG 44KT 3549 9945

MAHALE
Special weather statement, Mar 28, 6:17 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
617 PM CDT TUE MAR 28 2017

OKZ016-017-022>024-035-038-282345-
Kiowa OK-Washita OK-Canadian OK-Caddo OK-Custer OK-Comanche OK-
Blaine OK-
617 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Kiowa...eastern
Washita...western Canadian...Caddo...southeastern Custer...
northwestern Comanche and southwestern Blaine Counties Until 645 PM
CDT...

AT 615 PM CDT, strong thunderstorms were along a line extending from
3 miles west of Gracemont to near Cooperton, moving north at 50 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Weatherford, Anadarko, Cordell, Hinton, Carnegie, Apache, Geary,
Hydro, Mountain View, Binger, Fort Cobb, Corn, Eakly, Gracemont,
Roosevelt, Gotebo, Lookeba, Colony, Bridgeport and Cooperton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3511 9902 3512 9897 3534 9902 3555 9866
      3570 9818 3487 9829 3482 9902
TIME...MOT...LOC 2315Z 185DEG 42KT 3520 9832 3489 9890

MAHALE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 10:27 AM CDTSpecial Weather StatementOUNWashita33 min
Mar 28, 10:59 AM CDTSpecial Weather StatementOUNCuster, Washita46 min
Mar 28, 12:35 PM CDTSpecial Weather StatementOUNDewey25 min
Mar 28, 1:30 PM CDTSpecial Weather StatementOUNWoodward30 min
Mar 28, 1:39 PM CDTSevere Thunderstorm WarningOUNMajor, Woodward28 min
Mar 28, 2:09 PM CDTSpecial Weather StatementOUNMajor, Woods51 min
Mar 28, 5:50 PM CDTSpecial Weather StatementOUNCaddo, Kiowa25 min
Mar 28, 6:04 PM CDTSpecial Weather StatementOUNRoger Mills26 min
Mar 28, 6:17 PM CDTSpecial Weather StatementOUNCaddo, Kiowa, Washita28 min
Mar 28, 6:41 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman49 min
Mar 28, 6:46 PM CDTSpecial Weather StatementOUNKiowa29 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.